Alert archive / Minnesota / Red Flag Warnings in 2008

Red Flag Warning 1, NWS La Crosse, WI

April 23, 20084 counties in Minnesota

NWS La Crosse, WI issued this red flag warning at Apr 23, 2008, 1:36 PM CDT for 4 counties in Minnesota. It took effect at Apr 23, 2008, 3:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2008, 1:36 PM CDT (18:36 UTC)
In effect from
Apr 23, 2008, 3:00 PM CDT
Expired
Apr 23, 2008, 7:00 PM CDT
In force
4 hr
Issued by
NWS La Crosse, WI

Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KARX 231836
RFWARX

RED FLAG WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
136 PM CDT WED APR 23 2008

...A RED FLAG WARNING IS IN EFFECT FROM 3 PM THROUGH 7 PM THIS
AFTERNOON FOR MUCH OF SOUTHEAST MINNESOTA...

.SOUTH WINDS WILL BE IN THE 10 TO 20 MPH RANGE THROUGH THE
REMAINDER OF THIS AFTERNOON. IN ADDITION...ABUNDANT SUNSHINE 
WILL ALLOW TEMPERATURES TO CLIMB INTO THE MID 70S. AS MIXING
OCCURS...THE SURFACE DEW POINTS WILL FALL INTO THE 25 TO 
30 DEGREE RANGE. THE COMBINATION OF THESE TEMPERATURES AND DEW 
POINTS WILL RESULT IN RELATIVE HUMIDITY VALUES AS LOW AS 15 TO 
20 PERCENT. DUE TO THESE DRY CONDITIONS AND WINDS...A RED FLAG
WARNING HAS BEEN ISSUED BETWEEN 3 PM AND 7 PM THIS AFTERNOON
FOR DODGE...FILLMORE...MOWER...AND OLMSTED.

AS TEMPERATURES COOL THIS EVENING...THE RELATIVE HUMIDITY VALUES 
WILL SLOWLY INCREASE AS THE WILDFIRE THREAT WILL DIMINISH.

MNZ086-087-094-095-240000-
/O.NEW.KARX.FW.W.0001.080423T2000Z-080424T0000Z/
DODGE-OLMSTED-MOWER-FILLMORE-
136 PM CDT WED APR 23 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

INCREASING SOUTH WINDS COMBINED WITH VERY DRY AIR WILL CREATE A
DANGEROUS WILDFIRE THREAT ACROSS MUCH OF SOUTHEAST MINNESOTA.
BY 3 PM CDT...MUCH OF THE AREA WILL SEE WIND SPEEDS BETWEEN 15 AND 
20 MPH AND RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT.

AS TEMPERATURES COOL THIS EVENING...THE RELATIVE HUMIDITY VALUES 
WILL SLOWLY INCREASE AS THE WILDFIRE THREAT WILL DIMINISH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BOYNE
1 follow-up statement
000 
WWUS83 KARX 240004
RFWARX

RED FLAG WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
704 PM CDT WED APR 23 2008

...FIRE WEATHER CONDITIONS IMPROVING...

.WITH THE ONSET OF DARKNESS THIS EVENING...WINDS WILL SLOWLY
DIMINISH AND TEMPERATURES WILL FALL OFF QUITE RAPIDLY...ALLOWING
RELATIVE HUMIDITIES TO QUICKLY REBOUND ABOVE CRITICAL FIRE WEATHER
THRESHOLDS. HENCE...DANGEROUS WILDFIRE WEATHER CONDITIONS WILL
SEE IMPROVEMENT THROUGH THE REMAINDER OF THE EVENING HOURS...AND
THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

MNZ086-087-094-095-240115-
/O.EXP.KARX.FW.W.0001.000000T0000Z-080424T0000Z/
DODGE-OLMSTED-MOWER-FILLMORE-
INCLUDING THE CITIES OF...ROCHESTER...AUSTIN
704 PM CDT WED APR 23 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITIES WILL CONTINUE TO RISE THROUGH THE EVENING...AS
WINDS DIMINISH THROUGH SUNSET. THIS WILL EASE FIRE WEATHER
CONDITIONS ACROSS THE AREA.

$$

BINAU

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Apr 23, 2:55 AM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, Apr 23, 2:55 AM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT WED APR 23 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

MAIN FORECAST CONCERN IS FOG THIS MORNING...THEN SIGNIFICANT
RAINFALL LATE WEDNESDAY NIGHT THROUGH FRIDAY.

SURFACE MAP THIS MORNING SHOWS HIGH PRESSURE DIRECTLY OVERHEAD WITH
CLEAR SKIES AND LIGHT WINDS. THIS HAS LED TO SOME GOOD RADIATIONAL
COOLING OVERNIGHT. SPARTA WAS THE COLD SPOT...SITTING AT 36 DEGREES
WHILE REST OF THE TEMPERATURES ACROSS THE AREA MAINLY IN THE MID
40S. DEW POINT DEPRESSIONS DECREASING ON AREA OBSERVATIONS WITH KOVS
NOW AT 1/2SM FG. REST OF THE AREA FOG-FREE RIGHT NOW...BUT SUSPECT
WITH FURTHER COOLING...THE FOG WILL DEVELOP/BECOME MORE WIDESPREAD
OVER THE NEXT COUPLE OF HOURS. OTHERWISE...WATER VAPOR IMAGERY
SHOWING AN AMPLIFYING BAROCLINIC LEAF OVER THE WEST. THIS WILL BE
OUR RAIN-MAKER FOR LATE TONIGHT THROUGH FRIDAY. MORE ON THIS LATER.

23.00Z GFS/NAM SHOWING FAIRLY GOOD AGREEMENT THROUGH THE PERIOD WITH
HANDLING OF OVERALL SYNOPTIC FEATURES.

FOR TODAY...WILL LIKELY HAVE TO CONTEND WITH SOME EARLY MORNING
FOG...BUT THIS SHOULD ALL BURN OFF QUICKLY BY 9 AM. OTHERWISE...QUIET
AND WARM TODAY AS HIGH PRESSURE BEGINS TO SLIDE EAST OF THE AREA BY
THIS AFTERNOON. THIS WILL SET UP INCREASING SOUTHERLY WINDS AND WARM
AIR ADVECTION INTO THE AREA. WITH MOSTLY SUNNY SKIES AND MIXING OF
+9 TO +12C AIR AT 850MB THIS AFTERNOON...HIGHS TODAY SHOULD HAVE NO
PROBLEM PUSHING INTO THE 70S.

FOR TONIGHT...THE HIGH CONTINUES TO SLIDE EAST INTO THE GREAT LAKES
WHILE LOW PRESSURE MOVES OUT OF THE INTERMOUNTAIN WEST AND INTO THE
PLAINS AFTER MIDNIGHT. LOW LEVEL JET INCREASES IN ADVANCE OF THE LOW
WITH EASTERN PERIPHERY MODERATE 850-925MB MOISTURE TRANSPORT PUSHING
INTO OUR WESTERN FORECAST AREA BY THU 12Z. NAM SHOWING MUCAPE AROUND
200J/KG...GFS AROUND 700 J/KG. BASED ON THESE SIGNALS...HAVE KEPT
SHRA/TS CHANCES ALONG/WEST OF THE MISSISSIPPI RIVER.

THIS FIRST WAVE OF LOW PRESSURE MOVES QUICKLY NORTHEAST INTO
SOUTHWEST ONTARIO BY THURSDAY AFTERNOON....DRAWING AXIS OF MODERATE
MOISTURE TRANSPORT ACROSS THE AREA AND INCREASING MUCAPE INTO THE
800-1300J/KG RANGE. AT THE SAME TIME...0-3KM SHEAR WILL BE AROUND
25-30KT. SEVERE THREAT SHOULD BE MARGINAL DUE TO LIMITED CAPE. WITH
AMPLE MOISTURE ADVECTION...PRECIPITABLE WATER VALUES SLIP INTO THE
1-1.25INCH RANGE. HAVE 0.25 TO 0.75 INCHES DEPICTED IN QPF GRIDS FOR
THE DAY THURSDAY.

THE COLD FRONT FROM THIS FIRST WAVE WILL STALL ACROSS NORTHERN WI
THROUGH CENTRAL IA THURSDAY NIGHT. THIS WILL SET UP A FAIRLY STRONG
BAROCLINIC ZONE FOR A SECOND WAVE OF LOW PRESSURE EJECTING NORTHEAST
OUT OF THE SOUTHERN PLAINS TO WORK ON. STRONGER SURGE OF MOISTURE
TRANSPORT ASSOCIATED WITH THIS WAVE NOSES TOWARD THE AREA. THIS WAVE
RIPPLES NORTHEAST ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY
FOR CONTINUED LIKELIHOOD OF SHRA/TS. RAINFALL ACROSS THE AREA COULD
BE LOCALLY HEAVY WITH PERHAPS ANOTHER HALF INCH TO ONE INCH
POSSIBLE. THIS WILL OBVIOUSLY HAVE AN AFFECT ON AREA RIVERS. HAVE
INCLUDED A HYDROLOGY DISCUSSION BELOW. OTHERWISE...APPEARS SEVERE
THREAT COULD BE SEEN ACROSS SOUTHERN AND EASTERN PORTIONS OF THE
AREA FRIDAY AS THE SECOND LOW LIFTS THROUGH WI. THE NAM HAS HIGHEST
VALUE OF MUCAPE PUSHING INTO THE 2000-2500J/KG RANGE BY NOON ACROSS
THE FAR SOUTH AS 0-6KM BULK SHEAR INCREASES INTO THE 55-65KT RANGE.
THIS SEVERE THREAT QUICKLY EXITS INTO EASTERN WI DURING THE
AFTERNOON. WILL HAVE TO KEEP AN EYE ON THIS SCENARIO.

COLDER AND BLUSTERY CONDITIONS OVERTAKE THE AREA FRIDAY NIGHT AS THE
LOW DEEPENS/EXITS INTO THE U.P. OF MI. COLD AIR FILTERING INTO THE
REGION UNDER THE LOW MAY PRODUCE A SNOW/RAIN MIX ACROSS THE AREA.

.LONG TERM...SATURDAY THROUGH TUESDAY

PERIOD MARKED BY DEEPENING LONG WAVE TROUGH/EVENTUAL CLOSED LOW
ACROSS THE CENTRAL/EASTERN CONUS. THIS WILL LEAD TO COLD/SHOWERY
PATTERN FOR THE AREA. HIGH TEMPERATURES BY MONDAY WILL LIKELY BE
RUNNING SOME 15 TO 20 DEGREES COLDER THAN SEASONAL NORMALS.

&&

.AVIATION...TODAY AND TONIGHT

HIGH PRESSURE OVERHEAD THIS MORNING RESULTING IN LIGHT WINDS AND
CLEAR SKIES. SURFACE OBSERVATIONS INDICATING GROUND FOG BEGINNING TO
FORM...ESPECIALLY IN THE VALLEYS. EXPECT AREAS OF DENSE FOG IN THE
RIVER VALLEYS THROUGH 15Z INCLUDING THE KLSE TAF SITE. BEYOND 15Z
EXPECT CLEAR SKIES AND VFR CONDITIONS THROUGH 06Z TONIGHT.
INCREASING CLOUDS EXPECTED IN THE 06Z-12Z TIME FRAME WITH CEILINGS
IN THE UPPER MVFR CATEGORY AT KRST AND REMAINING MVFR AT KLSE.

&&

.HYDROLOGY...
SIGNIFICANT SLUG OF RAINFALL POISED TO AFFECT THE AREA LATE TONIGHT
THROUGH FRIDAY AS A COUPLE WAVES OF LOW PRESSURE MOVE THROUGH THE
UPPER MIDWEST. LOOKS LIKE TOTAL RAINFALL FROM LATE TONIGHT THROUGH
FRIDAY WILL BE SOMEWHERE IN THE ONE TO TWO INCH RANGE. THIS WILL BE
VERY SIMILAR TO THE RAINFALL THAT OCCURRED FROM LAST THURSDAY THROUGH
SATURDAY MORNING. WITH THE GROUND FAIRLY MOIST FROM THAT LAST
RAINFALL...PARTIAL RUNOFF LOOKS LIKELY AND MAY CAUSE SOME
SIGNIFICANT RISES ON AREA RIVERS. SOME RIVERS ARE ALREADY RUNNING
HIGHER THAN NORMAL...AND RESPONSE TO INCOMING RAINFALL MAY PUSH A
FEW RIVERS UPWARD TO FLOOD STAGE AGAIN. WILL HAVE TO KEEP A VIGILANT EYE ON
THIS SITUATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM......DAS
AVIATION.............RABERDING
Hazardous weather outlook, Apr 23, 5:00 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT WED APR 23 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA LATE TONIGHT AS AN AREA OF LOW PRESSURE
DEEPENS ACROSS THE PLAINS. HOWEVER SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM WILL LIFT OUT OF THE CENTRAL ROCKIES INTO
CANADA BY LATE THURSDAY. THIS WILL PUSH A COLD FRONT THROUGH THE
REGION...WITH THUNDERSTORMS LIKELY ACCOMPANYING THE FRONT. AT THIS
TIME...IT APPEARS THAT ISOLATED SEVERE THUNDERSTORMS MAY OCCUR WITH
THIS SYSTEM. HOWEVER...IT IS STILL TOO EARLY TO DISCERN THE EXACT
TIMING...LOCATION...AND TYPE OF SEVERE THREAT.

THE COLD FRONT WILL BE NEARLY STATIONARY ACROSS THE AREA
THURSDAY NIGHT...BUT WILL THEN MOVE EAST ACROSS THE REGION ON FRIDAY.
THUNDERSTORM CHANCES CAN BE EXPECTED THURSDAY NIGHT AND FRIDAY AS A
RESULT. INCREASING INSTABILITY ON FRIDAY COULD LEAD TO STRONG
STORMS...AND PERHAPS AN ISOLATED SEVERE THREAT.

IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE
THURSDAY THROUGH FRIDAY. WITH SOME CREEKS AND RIVERS RUNNING HIGHER
THAN NORMAL...THIS ADDITIONAL RAIN COULD CAUSE RISES TO NEAR
BANKFULL OR FLOOD STAGE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS SHOULD
MONITOR LATER FORECASTS FOR THE POSSIBILITY OF ACTIVATION THURSDAY
AND FRIDAY. IN ADDITION...ANY RAINFALL REPORTS WOULD BE APPRECIATED
FROM LATE TONIGHT THROUGH FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

Nearby

Red Flag Warnings in Minnesota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.